A new Levaquin lawsuit has been filed on behalf of a Pennsylvania man who allegedly suffered an aortic dissection due to his use of the fluoroquinolone antibiotic. The plaintiff is being represented by Bernstein Liebhard LLP, a nationwide law firm that advocates on behalf of those injured as a result of defective drugs and medical devices.
According to a complaint filed on September 30th in the U.S. District Court, Southern District of New York, the plaintiff began taking Levaquin in May 2007. He subsequently suffered an aortic dissection that required surgical repair. Among other things, the plaintiff asserts that Johnson & Johnson and its Janssen Pharmaceuticals unit had known for years that Levaquin could cause a breakdown of connective tissue. However, they failed to investigate or inform the medical community and patients about those potential risks.
“The Defendant’s failure to investigate or study the potential association between Levaquin and aortic rupture and dissection was not due to lack of awareness,” the lawsuit states. “Defendants have for years had in their possession adverse event reports denoting patients who had received levofloxacin and suffered aortic aneurysm ruptures, aortic dissections and/or aortic ruptures following therapy.”
The Levaquin lawsuit puts forth claims of strict liability, failure to warn, negligence, breach of warranty, fraudulent misrepresentation, negligent misrepresentation, fraudulent concealment and violation of New York Consumer Protection laws.
An aortic dissection occurs when the inner layer of the aorta tears, allowing blood to surge through the opening and separate the inner and middle layers of the aorta. In October 2015, research that appeared in JAMA Internal Medicine suggested that fluoroquinolone antibiotics were associated with an approximately 2-fold increase in the risk of aortic dissection and aneurysm within 60 days of exposure.
Certain Levaquin side effects, such as tendon ruptures, are thought to be the result of collagen degradation. Similar collagen degradation could also lead to potentially deadly aortic aneurysm and aortic dissection in some Levaquin users. These complications can prove deadly if not detected early.